Arkansas, 2013

Tornado and Hail in Arkansas, June 5, 2013

June 5, 2013 · NWS MEG · 5 events in 2 counties and zones

An upper level disturbance moved into Eastern Arkansas during the early evening hours of June 5th, 2013. Showers and thunderstorms developed in association with the disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moved into Eastern Arkansas during the early evening hours of June 5th, 2013. Showers and thunderstorms developed in association with the disturbance. Some storms became severe producing damaging winds and large hail. The storms dissipated after sunset due to the loss of daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 5, 5:07 PM CST, 33 minutes earlier.

Area forecast discussion, Jun 5, 5:07 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
607 PM CDT WED JUN 5 2013

.DISCUSSION... /ISSUED 418 PM CDT WED JUN 5 2013/

20Z SURFACE ANALYSIS PLACES A SURFACE LOW OVER SOUTHERN MINNESOTA
WITH A TRAILING COLD FRONT ACROSS EASTERN IOWA AND WESTERN
MISSOURI...SOUTHEAST KANASAS...OKLAHOMA...AND THE TEXAS PANHANDLE.
MEANWHILE...A WEAK SURFACE BOUNDARY WAS LOCATED ACROSS
NORTHERN/CENTRAL MISSISSIPPI. AS OF 3 PM CDT...TEMPERATURES RANGE
FROM THE 70S ACROSS NORTH MISSISSIPPI WHERE SHOWERS AND
THUNDERSTORMS HAVE OCCURRED FOR MUCH OF THE AFTERNOON AND MAINLY
80S ELSEWHERE. STRONG TO SEVERE THUNDERSTORM POTENTIAL TONIGHT
INTO THURSDAY AND SHOWER/THUNDERSTORM POTENTIAL IN THE LONG TERM
ARE THE PREDOMINANT FORECAST CHALLENGES IN THIS AFTERNOON/S
FORECAST.

SHORT TERM...(TONIGHT THROUGH SATURDAY)...A MESOSCALE CONVECTIVE
VORTEX /MCV/ OVER THE SOUTHERN HALF OF MISSOURI COMBINED WITH A
LINGERING WEAK SURFACE BOUNDARY ACROSS NORTH MISSISSIPPI HAVE
COMBINED WITH DAYTIME INSTABILITY AND SURFACE/LOW LEVEL MOISTURE
CONVERGENCE TO PRODUCE SHOWERS AND THUNDERSTORMS MAINLY SOUTH OF
I-40...ESPECIALLY ACROSS NORTH MISSISSIPPI THIS AFTERNOON. A FEW
ISOLATED STRONG THUNDERSTORMS MAY BE POSSIBLE ALONG THE I-40
CORRIDOR THROUGH EARLY EVENING. MEANWHILE...FURTHER SOUTH ACROSS NORTH
MISSISSIPPI SHOWERS AND THUNDERSTORMS HAVE WORKED OVER THE
ATMOSPHERE AND CONFIDENCE STRONG TO SEVERE THUNDERSTORM RE-
DEVELOPMENT REMAINS NEARLY NON-EXISTENT.

SHORT TERM MODELS HAVE EXPERIENCED DIFFICULTY WITH THE OVERALL
HANDLING OF THE MCV OVER SOUTHERN MISSOURI AND CONFIDENCE
SUBSEQUENTLY REMAINS LOWER TONIGHT WITH THE OVERALL
SHOWER/THUNDERSTORM CHANCES TONIGHT AS A COLD FRONT APPROACHES THE
LOWER MISSISSIPPI VALLEY. AS A RESULT...HAVE KEPT POPS IN THE
HIGH END CHANCE CATEGORY INSTEAD OF LIKELY/CATEGORICAL.

NONETHELESS...A COLD FRONT IS EXPECTED TO MOVE INTO THE MID SOUTH
THURSDAY AND THURSDAY NIGHT AND LIKELY POPS SEEM REASONABLE ACROSS
MUCH OF THE MID SOUTH...ESPECIALLY EAST OF THE MISSISSIPPI RIVER.
INSTABILITY WILL INCREASE ONCE AGAIN WITH SURFACE BASED CAPE
VALUES APPROACHING OR EXCEEDING 2000 J/KG...0-6 KM BULK SHEAR
VALUES AVERAGING AROUND 20 KTS...AND PRECIPITABLE WATER VALUES
AROUND 1.5 INCHES. A FEW RATHER UNORGANIZED STRONG TO PERHAPS
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY...MAINLY
ACROSS NORTH MISSISSIPPI WITH DAMAGING WINDS AND LOCALIZED FLASH
FLOODING FROM HEAVY RAINFALL AS THE MAIN SEVERE WEATHER THREATS.

SHOWER AND THUNDERSTORM CHANCES WILL GRADUALLY TAPER OFF BY FRIDAY
EVENING AS SURFACE HIGH PRESSURE/WEAK UPPER LEVEL RIDGING SLOWLY
BUILDS IN ACROSS THE REGION.

LONG TERM...(SUNDAY THROUGH WEDNESDAY)...12Z LONG TERM MODELS
INDICATE A POTENTIALLY UNSETTLED PATTERN WILL DEVELOP ACROSS THE
LOWER MISSISSIPPI VALLEY AS AN UPPER LEVEL RIDGE OVER THE
SOUTHERN/CENTRAL PLAINS TRIES TO BUILD INTO THE MIDDLE/LOWER
MISSISSIPPI VALLEYS. LATEST LONG RANGE MODELS SUGGEST THE MID
SOUTH WILL BE ON THE EASTERN PERIPHERY OF THE UPPER LEVEL RIDGE
AXIS AND POTENTIAL FOR SUBSEQUENT MESOSCALE CONVECTIVE SYSTEM
/MCS/ DEVELOPMENT. THERE IS SOME DISAGREEMENT WITH THE
PLACEMENT/STRENGTH OF THE RIDGE AND KEPT POPS ON THE LOW END UNTIL
MODELS COME INTO BETTER CONSENSUS.

CJC

&&

.AVIATION...

00Z TAF SET

SHRAS/TSRAS STARTING TO FIRE UP ACROSS NORTHEAST ARKANSAS IN
ASSOCIATION WITH A SHORTWAVE THAT IS MOVING ACROSS SOUTHERN
MISSOURI. EXPECT THIS ACTIVITY TO BLOSSOM DURING THE EVENING
HOURS AS INTERACTION OCCURS WITH LEFTOVER BOUNDARIES FROM EARLIER
CONVECTION. WILL HAVE TEMPOS FOR LOWER CIGS/VSBYS AT KJBR AND
KMKL. MAY NEED A TEMPO AT KMEM BUT FOR NOW WILL LEAVE OUT UNTIL
MORE DEVELOPMENT OCCURS. ALTHOUGH..WILL CONTINUE MENTION OF VCTS
FROM 4Z INTO THE OVERNIGHT HOURS AT KMEM. LIGHT SOUTHERLY WINDS WILL
OCCUR THROUGH MUCH OF THE EVENING...TURNING TO THE NORTHWEST AND
INCREASING TO AROUND 8 KTS DURING THE OVERNIGHT TO MID-MORNING
HOURS.

KRM

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  85  67  83 /  50  60  40  10
MKL  69  83  65  82 /  50  60  50  20
JBR  67  82  65  81 /  50  50  30  10
TUP  71  85  67  84 /  50  70  60  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 5, 4:12 PM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
512 PM CDT WED JUN 5 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-070015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
512 PM CDT WED JUN 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF
INTERSTATE 40 TONIGHT. THIS AREA INCLUDES NORTHEAST ARKANSAS...THE
MISSOURI BOOTHEEL...AND WEST TENNESSEE. THE PRIMARY SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS. LOCALIZED FLASH FLOODING FROM HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO PERHAPS ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
ON THURSDAY...ESPECIALLY ACROSS NORTH MISSISSIPPI. DAMAGING WINDS
WILL BE THE MAIN THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE
LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ALONG AND NORTH OF
INTERSTATE 40.

JLH

In the hours before

Local storm report, Jun 5, 1:53 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT WED JUN 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND DMG     2 W TUPELO              34.26N 88.77W
06/05/2013                   LEE                MS   AMATEUR RADIO

            A FEW TREES DOWN ALONG WITH NUMEROUS 3-4 INCH DIAMETER
            LIMBS DOWN IN DOWNTOWN TUPELO.

&&

CJC

The radar

The Memphis radar (KNQA), 100 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Poinsett

When
June 5, 5:40 PM CST to 5:45 PM CST
Where
Poinsett County, 0.61 mi W of Waldenburg to 0.76 mi SSE of Waldenburg
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Fire Department/Rescue
Coordinates
35.570, -90.941

Straight line winds snapped power poles northwest and southeast of Waldenburg. In the town of Waldenburg, one power line plus several billboard and business signs were knocked down. The roof off of several buildings (warehouse style) at the Farmer's Supply fertilizer plant were ripped off.

Thunderstorm Wind, Crittenden

When
June 5, 6:30 PM CST to 6:45 PM CST
Where
Crittenden County, 1.23 mi WNW of Clarkedale to 0.4 mi NE of Jericho
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
35.307, -90.250

Straight line winds broke up a large pivot irrigation system near mile marker 17 on Interstate 55 near Jericho. In Jericho, a big oak tree fell on a SUV.

Hail, Crittenden

When
June 5, 6:40 PM CST to 6:45 PM CST
Where
Crittenden County, 2.18 mi NW of Clarkedale to 0.4 mi NNE of Jericho
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.321, -90.259

Quarter size hail fell along Interstate 55 near Jericho and in the town of Jericho itself.

Hail, Crittenden

When
June 5, 6:55 PM CST to 7:00 PM CST
Where
Crittenden County, 0.13 mi N of Gammon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.252, -90.150

Golf ball size hail fell northeast of Marion.

Tornado, Crittenden

When
June 5, 7:02 PM CST to 7:03 PM CST
Where
Crittenden County, 1.4 mi NE of Redman Pt to 1.78 mi NE of Redman Pt
Rating
EF0
Path length
0.39 mi
Path width
25 yd
Reported by
Coast Guard
Coordinates
35.243, -90.101

A tornado briefly touched down in a field northeast of Marion. The tornado then moved northeast onto the Mississippi River before lifting. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyThe tornado archive for Arkansas, 2013Warnings in Arkansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460622, 460623, 460625, 460627, 482204.